What does fact checked mean?
At Healthfully, we strive to deliver objective content that is accurate and up-to-date. Our team periodically reviews articles in order to ensure content quality. The sources cited below consist of evidence from peer-reviewed journals, prominent medical organizations, academic associations, and government data.
The information contained on this site is for informational purposes only, and should not be used as a substitute for the advice of a professional health care provider. Please check with the appropriate physician regarding health questions and concerns. Although we strive to deliver accurate and up-to-date information, no guarantee to that effect is made.
Allergy to Niacin
Niacin is another term for vitamin B-3. An allergy to niacin is considered uncommon, but could be life-threatening, according to Aetna InteliHealth. An allergy to niacin needs to be comfirmed by a medical professional through allergy testing. Do not attempt to self-diagnose or self-treat based solely on symptoms. The symptoms of an allergy to niacin are similar to food-related allergies, according to Healthy-Skincare.com. Most symptoms will develop within a few minutes to a few hours after ingesting the supplement.
If you are experiencing serious medical symptoms, seek emergency treatment immediately.
Allergic Reaction Cause
An allergic reaction occurs when a patient has a hypersensitivity to an allergen. An allergen is any substance that the immune system fails to recognize as safe. The immune system begins to defend itself from the mistaken substance by creating antibodies, according to MedlinePlus. The antibodies trigger mast cells to begin producing histamine throughout the body. Increased histamine levels lead to common allergy symptoms related to niacin.
The most common symptoms of an allergic reaction to niacin are general itching, rash and shortness of breath, according to Aetna’s InteliHealth. The skin will become inflamed and irritated because of high levels of histamine in the skin. Common rashes associated with an allergic reaction are hives and eczema. Shortness of breath and other asthma-like symptoms can develop, such as the inability to breathe, wheezing and coughing. Itching can develop in the mouth, lips or throat.
MedlinePlus warns that an allergic reaction to niacin can cause a whole-body allergic reaction, called anaphylaxis. Anaphylaxis is an extreme allergic reaction that releases extremely high levels of histamine throughout the body, causing the patient to experience a state of shock. Common symptoms include diarrhea, cramping, chest tightness, difficulty swallowing, nausea, vomiting, weakness, wheezing, flushing in the face and unconsciousness. Anaphylaxis may require an injection of epinephrine to reduce symptoms.
If someone is experiencing an allergic reaction to niacin, take note of the symptoms and treat appropriately. For example, if a rash develops, administer an oral antihistamine, apply hydrocortisone to the affect areas and apply a cold compress, according to MedlinePlus. If hives develop, make sure the person is able to breathe and keep a watchful eye for increased signs of distress. Get medical help for proper treatment.
Other Adverse Reactions
Other adverse reactions include stomach discomfort, anxiety, panic attacks, dizziness, headaches, irregular heartbeats and pain in the teeth. All of these symptoms should be evaluated by a medical doctor.
- Jupiterimages/Photos.com/Getty Images